Pennsylvania, 2006

Flash Flood in Pennsylvania, June 27 to 28, 2006

June 27 to 28, 2006 · NWS CTP · 1 event in 1 county or zone

Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st. In all, the governor signed a Declaration of Disaster Emergency for 46 Pennsylvania counties. 21 Counties were given federal disaster designation status, making them eligible for federal aid. Over 1200 water rescues were performed statewide. Hundreds of roads and bridges were closed during the event. At least 65 bridges were damaged, with an estimated 23 requiring total replacement. The American Red Cross opened 48 shelters statewide which housed more than 2500 people. More than 77,000 meals and snacks through 60 mobile feeding sites were also distributed by the American Red Cross. About 7800 residences were damaged, with between 275,000 and 300,000 voluntary evacuations orders being given.In Union County, numerous roads were closed due to flood waters. Especially hard hit were the towns of Mifflinburg where North 8th, North 3rd and North 4th streets were closed. Route 15 near Winfield was also closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 27, 2:28 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 2:28 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT TUE JUN 27 2006

.SHORT TERM /TONIGHT/...

HEAVY RAIN WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF TONIGHT
ACROSS THE CENTRAL AND EASTERN HALF OF OUR CWA.

WIDESPREAD REPORTS OF FLOODING COMING IN FROM LOCAL EMAS AND LAW
ENFORCEMENT OF UP TO SEVERAL FEET OF WATER IN COUNTIES WITHIN THE
CURRENT FLASH FLOOD WARNINGS. RADAR ESTIMATES INDICATE AS MUCH AS
10 TO 12 INCHES OF RAIN HAS FALLEN IN ADAMS COUNTY OVER THE PAST
FEW DAYS. SPOTTER CALLS IN ADAMS COUNTY HAVE VERIFIED EXTREME
FLOODING CONDITIONS ACROSS THE WESTERN HALF OF THE COUNTY.

A LINE OF EMBEDDED TSRA BEING GENERATED ALONG THE SLOW MOVING SFC
TROUGH HAS BEEN GUIDED SLOWLY EAST WITHIN THE /TEMPORARY/ SSW
UPPER FLOW AHEAD OF A LIFTING SHORTWAVE ACROSS LOWER MICHIGAN. THE
UPPER FLOW WILL BACK AGAIN BY 10-30 DEG THIS EVENING AS THE RIGHT
ENTRANCE REGION OF A 90 KT...300 HPA N/S JET DRAGS EAST ACROSS
CENTRAL AND NRN PENN. THIS WILL HELP TO STALL OUT THE FRONT FOR
6-10 HRS ACROSS EASTERN PENN AND HELP TO FEED COPIOUS TROPICAL
MOISTURE NWD ALONG IT. REMNANTS OF THE TROPICAL LOW ALONG THE
CAROLINA COAST WILL MOVE NWD AND BECOME ENTRAINED IN THIS LARGE
AREA OF RAIN...HELPING TO BOOST THE LLVL SE OROGRAPHIC/ISENTROPIC
LIFT OVER THE FRONT...LEADING TO VERY HEAVY ADDITIONAL RAINFALL OF
3-5 INCHES ALONG AND TO THE EAST OF THE SUSQ MAINSTEM. HPC ALSO
NOTES WITHIN THIS /HIGH RISK/ AREA OF EXCEEDING FLASH FLOOD
GUIDANCE...THE POTENTIAL FOR LOCAL 8 /EIGHT/ INCH AMOUNTS OF
ADDITIONAL RAIN.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...

CONDITIONS WILL CALM DOWN SOMEWHAT THROUGH THE EXTENDED BUT
PRECIPITATION CHANCES WILL LINGER THROUGH THE FORECAST PERIOD.

AS THE MAIN SLUG OF MOISTURE MOVES EAST OUT OF THE FORECAST AREA
ON FRIDAY...AN UPPER TROUGH WILL SLIDE EAST ACROSS THE GREAT
LAKES. A POCKET OF 500 MB TEMPS TO -18C WILL MOVE INTO THE FAR
NORTHWEST PORTION OF THE CWA BY THURSDAY AFTERNOON. THIS WILL HELP
DEVELOP SHOWERS AND THUNDERSTORMS BUT NOT WITH THE COVERAGE AS WE
HAVE SEEN RECENTLY.

EXPECT AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE
WEEKEND AS THE TROUGH PULLS TO THE EAST AND SEVERAL SHORT WAVES
MOVE EAST OVER THE WEEKEND.

&&

.AVIATION...

WIDESPREAD IFR CLOUD AND VSBYS WILL PREVAIL IN THE LARGE AREA OF
MODERATE TO HEAVY RAIN THROUGH MUCH OF THE NIGHT. AS THE RAIN
DIMINISHES TO AREAS OF DRIZZLE LATE TONIGHT...THE LIGHT S-SW FLOW
BEING LIFTED ACROSS THE WESTERN PENN MTNS WILL LEAD TO LOCALLY
LIFR CONDITIONS IN STRATUS AND FOG. VFR CONDITIONS WILL SLOWLY
DEVELOP FROM WEST TO EAST ACROSS THE REGION DURING THE MID TO LATE
MORNING HOURS ON WEDNESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM
WEDNESDAY.
&&

SHORT TERM...LAMBERT
LONG TERM...TYBURSKI
AVIATION...LAMBERT
Hazardous weather outlook, Jun 27, 3:44 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT TUE JUN 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
444 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST
COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF
PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3
INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 27, 1:55 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     RIDGWAY                 41.43N 78.73W
06/27/2006                   ELK                PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0105 PM     TSTM WND DMG     ST. MARYS               41.43N 78.56W
06/27/2006                   ELK                PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0120 PM     TSTM WND DMG     DUBOIS                  41.12N 78.76W
06/27/2006                   CLEARFIELD         PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN. SOME ROAD FLOODING ALONG I-80.

&&

VGC

The radar

The State College radar (KCCX), 79 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
June 27, 7:00 PM EST to June 28, 2:30 AM EST
Where
Union County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518205.